Hail, Greeley
- When
- June 21, 3:16 PM MST
- Where
- Greeley County, 5.55 mi N of Horace
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.560, -101.790
Law enforcement report relayed to NWS from Greeley County emergency manager.
Several clusters of thunderstorms developed during the late afternoon and early evening hours over eastern Colorado, northwest Kansas and southwest Nebraska, which ultimately grew upscale into a large complex of thunderstorms. Hail to the size of golf balls and winds to 75 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of thunderstorms developed during the late afternoon and early evening hours over eastern Colorado, northwest Kansas and southwest Nebraska, which ultimately grew upscale into a large complex of thunderstorms. Hail to the size of golf balls and winds to 75 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 12:12 PM MST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 112 PM MDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1220 PM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW 60S IN BETWEEN. SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE NORTH/NORTHWEST AT 10 TO 20 MPH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 107 PM MDT SAT JUN 21 2014 SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL THREAT SOUTH OF THE FRONT. LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A SEVERE STORM OR TWO. TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND ANOTHER ROUND OF THUNDERSTORMS. THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP. TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1110 AM MDT SAT JUN 21 2014 SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...WILL INCREASE IN COVERAGE LATER THIS AFTERNOON THROUGH THE EVENING HOURS AT BOTH TERMINALS AS A WEATHER DISTURBANCE MOVES THROUGH. CURRENTLY THE BEST CHANCE IS IN THE 22Z-08Z TIME FRAME ALTHOUGH VARYING MODELS HAVE VARYING SOLUTIONS TO THIS SO LATER REFINEMENT WILL BE NEEDED. AFTER 08Z JUST SOME MID AND HIGH LEVEL CLOUDINESS EXPECTED. WINDS GUSTY FROM THE EAST/SOUTHEAST FROM TAF ISSUANCE THROUGH THE REST OF THE DAY WITH SOUTHERLY WINDS AROUND 10KTS TONIGHT. ON SUNDAY WINDS SHIFT TO THE NORTHWEST AT 10-15KTS AT KGLD AROUND 15Z WHILE REMAINING LIGHT/VARIABLE AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...024 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 21 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3 PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SLOWER MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT JUN 21 2014
KSZ041-212215-
GREELEY-
346 PM MDT SAT JUN 21 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3851 10199 3870 10183 3870 10181 3861 10157
3840 10181
TIME...MOT...LOC 2146Z 218DEG 13KT 3853 10182
MENTZERThe Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Law enforcement report relayed to NWS from Greeley County emergency manager.
The spotter also reported 45 to 50 mph wind gusts.
Hail ranging in size from 1.50 inch to 1.75 inch was found on the ground near mile marker 133 on highway 27 south of Sharon Springs. Time of event estimated from Doppler radar.
Hail report was from highway 27 and county road I.
Peak wind was measured using a Davis weather station.
Peak wind was measured using a Davis Vantage Pro weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528974, 528975, 528976, 528977, 528978, 528979, 528983, 528984, 528985, 528987.